Question

I have been taking Atripla for 10 days. I developed a very noticeable rash on day 9 but am concerned it might something else...would the medication affect me 9 days into the treatment? I would assume if I were to have side effects such as the rash it would have developed after the first couple of days.

I tested positive 4 years ago and have been healthy and not on any (zero) HIV medication until 9 days ago. On day 9 I noticed a rash on my upper chest, back of arms, neck, stomach, which has now spread to my inner-thighs over night. My doctor's office informed me to take Benedryl for a couple of days to see perhaps it was a food allergy of some kind. While the initial redness seems to have dissipated some, the rash is still present. There is a slight itch on my neck but, overall no place else.

Answer

Thanks for your post.

Rash is not an uncommon reaction to efavirenz (one of the three components of Atripla)- in many situations, the rash is mild and can be treated symptomatically while continuing the medication. It's not unusual to see this develop in the second week of treatment, as in your case.

Less commonly, cases can be more severe (especially when involving the mucous membranes) and require treatment discontinuation. Make sure that you stay in contact with your doctor about your symptoms.

Best of luck, BY